Vermont, 2007

Winter Storm in Vermont, January 19 to 20, 2007

January 19 to 20, 2007 · NWS BTV · 4 events in 4 counties and zones

A powerful and large storm in New Brunswick and the Canadian Maritimes on the 19th and 20th, delivered a cold and unstable air flow into the central Green Mountains of Vermont. This unstable northwest flow accounted for upslope snow conditions to develop on the west-northwest slopes of the central Green Mountains and extend eastward into central Vermont during the evening of the 19th and into…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A powerful and large storm in New Brunswick and the Canadian Maritimes on the 19th and 20th, delivered a cold and unstable air flow into the central Green Mountains of Vermont. This unstable northwest flow accounted for upslope snow conditions to develop on the west-northwest slopes of the central Green Mountains and extend eastward into central Vermont during the evening of the 19th and into the morning hours of the 20th. |Snowfall amounts of 6 to 12 inches were common. Some specific amounts include 6 inches at Eden (Lamoille), Marshfield and Waitsfield (Washington)...8 inches at Stannard (Caledonia), North Calais and Worcester (Washington)...9 inches at Bolton (Chittenden), Walden (Calendonia) and East Montpelier (Washington), 11 inches at Jericho (Chittenden) and 13 inches in Northfield (Washington).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 19, 4:44 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jan 19, 4:44 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
444 PM EST FRI JAN 19 2007

.SHORT TERM /TONIGHT THROUGH MONDAY/...
A DEEPENING LOW PRESSURE AREA OVER WESTERN NOVA SCOTIA AT THIS
TIME WILL CONTINUE MOVING NORTHEAST INTO THE CANADIAN MARITIMES
TONIGHT. PRESSURE GRADIENT TO TIGHTEN ACROSS THE REGION OVERNIGHT
...SO EXPECTING WINDS TO INCREASE OVERNIGHT. THIS COMBINED WITH
CLOUD COVER WILL HELP TO KEEP TEMPERATURES UP OVERNIGHT...SO HAVE
GONE WARMER THAN MOS MIN TEMPERATURE GUIDANCE. WILL KEEP IN A MENTION
OF LIGHT SNOW OR SNOW SHOWERS OVERNIGHT...AS ARCTIC COLD FRONT TO
MOVE ACROSS THE REGION. EXPECTING SOME ACCUMULATING SNOW OVERNIGHT
ACROSS THE ADIRONDACKS...AND ALSO FROM THE CHAMPLAIN VALLEY EASTWARD
OVERNIGHT. HAVE GONE ABOVE MOS POPS FOR TONIGHT FOR AREAS THAT WILL
RECEIVE ACCUMULATING SNOWFALL.

ON SATURDAY...MAX TEMPERATURES WILL LIKELY BE EARLY ON
SATURDAY...WITH TEMPERATURES REMAINING STEADY OR SLOWLY FALLING
DURING THE DAY. WILL ALSO KEEP IN A CHANCE OF SNOW SHOWERS DURING
THE DAY...WITH SOME ACCUMULATING SNOWS LIKELY OVER THE ADIRONDACKS
AND THE GREEN MOUNTAINS IN UPSLOPE FLOW. WINDS WILL ALSO BE QUITE
GUSTY ACROSS THE REGION DUE TO THE TIGHT PRESSURE GRADIENT ASSOCIATED
WITH THE DEEP LOW PRESSURE AREA OVER THE CANADIAN MARITIMES. GUIDANCE
SUGGESTS THAT WINDS WILL STAY JUST BELOW WIND ADVISORY CRITERIA ON
SATURDAY...BUT LATER SHIFTS WILL NEED TO REEVALUATE THIS.

ON SATURDAY NIGHT...THE BRISK WINDS WILL DIMINISH SOMEWHAT BUT WILL
STILL BE STRONG ENOUGH THAT A WIND CHILL ADVISORY MAY BE NEEDED
ACROSS PORTIONS OF THE FORECAST AREA...WITH THE LATEST GUIDANCE
SUGGESTING THAT THE ADIRONDACKS AND EASTERN AND NORTHEAST VERMONT
WILL REACH WIND CHILL ADVISORY CRITERIA SATURDAY NIGHT...WITH WIND
CHILL VALUES OF 20 TO 29 BELOW EXPECTED. AGAIN...LATER SHIFTS WILL
NEED TO REEVALUATE THIS. THE BRISK WINDS WILL ALSO HELP TO KEEP
TEMPERATURES UP SATURDAY NIGHT.

ON SUNDAY...A HIGH PRESSURE AREA WILL BUILD INTO THE REGION AND
REMAIN THROUGH MONDAY...BUT MAX TEMPERATURES WILL ONLY BE IN THE
TEENS ON SUNDAY...AND THEN CLIMB INTO THE LOWER 20S ON MONDAY.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
SEASONAL/COLD TEMPS ON TAP FOR THE EXTENDED PERIOD. HIGH PRESSURE
SHIFTING TO EAST AT START OF EXTENDED...WITH SURFACE WINDS SHIFTING
SOUTH. LIGHT SOUTH WINDS ON TUESDAY...ALTHOUGH NOT MUCH WARM AIR TO
ADVECT. COLD FRONT SET TO SLIP THROUGH AROUND MID WEEK...AND WILL BE
FOCUS FOR NEW PRECIP. HEIGHTS FALL WEDNESDAY...THEN UPPER LOW CLOSES
OFF OVER PENNSYLVANIA AND SURFACE LOW INTENSIFIES 00Z FRI ALONG CAPE
COD. DURING THIS PERIOD...PLENTY OF LOW LEVEL MOISTURE...AND NORTH
TO NORTHWEST FLOW WILL PRODUCE LOW CHANCE POPS FOR ENTIRE DURATION.
BELIEVE IT WILL BE SIMILAR IN APPEARANCE TO CURRENT SITUATION WITH
LONG DURATION LIGHT SNOWFALL. GENERALLY ACCEPTED HPC
GUIDANCE...EXCEPT RAISED POPS IN SOUTHERN VERMONT WHERE THEY DROPPED
BELOW CHANCE CATEGORY. NO REASON TO DEVIATE FROM GUIDANCE TEMPS.
&&

.AVIATION...
MVFR WITH TEMPO IFR CONDITIONS ALL TAF SITES THROUGH THIS
EVENING...THEN AFTER ABOUT 04Z EXPECT CONDITIONS TO IMPROVE ENOUGH
FOR MVFR THROUGH END OF TAF PERIOD AT 18Z. BIGGER FORECAST CONCERN
WILL BE TIMING OF WIND INCREASE...AND INTENSITY. WINDS HAVE SHIFTED
TO NW ALL TAF SITES AS OF 21Z...AND WILL INCREASE OVER NEXT FEW
HOURS. WENT WITH 10G20KT THROUGH THIS EVENING...THEN AFT 04Z
INCREASED TO 20G30KT...WHICH WILL CONTINUE THRU 18Z.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...WGH
LONG TERM...HANSON
AVIATION...HANSON
Hazardous weather outlook, Jan 19, 4:29 AM EST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
429 AM EST FRI JAN 19 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-200930-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
429 AM EST FRI JAN 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...AS WELL
AS CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE NORTH COUNTRY TODAY AND
TONIGHT...BRINGING THE REGION A DUSTING UP TO 3 INCHES OF NEW
SNOWFALL. THE HIGHER AMOUNTS CAN BE EXPECTED IN HIGHER
ELEVATIONS...AND WESTERN FACING SLOPES...AS WINDS WILL SHIFT FROM
THE SOUTH TO THE NORTHWEST BY THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A LOW PRESSURE SYSTEM MOVING ALONG THE EAST COAST WILL MOVE INTO
FAR NORTHERN MAINE BY SATURDAY. SEVERAL INCHES OF ADDITIONAL
SNOWFALL...ESPECIALLY OVER THE HIGHER TERRAIN OF VERMONT...IS
POSSIBLE. THIS WILL ALSO SET UP STRONG NORTH WINDS OVER THE
ENTIRE AREA FOR SATURDAY AND SATURDAY NIGHT. WITH TEMPERATURES
FORECASTED TO BE IN THE TEENS AND SINGLE NUMBERS SATURDAY NIGHT
INTO SUNDAY MORNING...ALONG WITH GUSTS UP TO 30 TO 40
MPH...DANGEROUS COLD WIND CHILLS ARE POSSIBLE FOR THE ENTIRE NORTH
COUNTRY. ADVISORIES MAY BE ISSUED IF PATTERN CONTINUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND IN ANY SNOWFALL REPORTS TO THE
NATIONAL WEATHER SERVICE IN BURLINGTON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Caledonia

When
January 19, 6:00 PM EST to January 20, 12:00 PM EST
Where
Caledonia forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Storm, Lamoille

When
January 19, 6:00 PM EST to January 20, 12:00 PM EST
Where
Lamoille forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Storm, Eastern Chittenden

When
January 19, 6:00 PM EST to January 20, 12:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 19, 6:00 PM EST to January 20, 12:00 PM EST
Where
Washington forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9931, 9932, 9933, 9934.